Winter Storm, Pike
- When
- March 7, 4:00 PM CST to March 8, 5:00 AM CST
- Where
- Pike forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.399, -87.232 (the zone’s center; the record gives no point)
A low pressure system developed over the central Gulf coast, then moved northeast across the Tennessee Valley. This surface low produced light to moderate accumulations of snow early in the morning.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A low pressure system developed over the central Gulf coast, then moved northeast across the Tennessee Valley. This surface low produced light to moderate accumulations of snow early in the morning. Following the surface low, an intensifying upper level low produced a more significant round of heavy snow during the evening through the overnight hours. Four to eight inches accumulated along and east of a line from Petersburg to Evansville. The four-inch amounts were in Evansville, and amounts increased with eastward extent. Up to 8 inches fell in Spencer County. Gusty winds caused by a strong pressure gradient between the surface low and arctic high pressure over the upper Mississippi Valley caused blowing and drifting snow. Visibility was below one-quarter mile at times. Roads became snow-covered and very slippery, and a number of accidents occurred. Drifts were commonly measured around one foot deep, with isolated reports of drifts to two feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 7, 3:30 PM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
330 PM CST FRI MAR 7 2008
.SHORT TERM... /TONIGHT THROUGH SATURDAY/
MAIN AREAS OF MODERATE TO HEAVY SNOWS FINALLY SPREADING OVER THE
PURCHASE AREA AND ADJACENT PORTIONS OF SOUTHERN ILLINOIS AND
SOUTHEAST MISSOURI THIS AFTERNOON. THE BAND WILL CONTINUE TO
SPREAD NORTHEAST THROUGH SOUTHEAST ILLINOIS AND WEST KENTUCKY AND
INTO THE EVANSVILLE TRI STATE AREA BY 00Z. THERE WILL BE A SHARP
GRADIENT ON THE WESTERN EDGE OF THE SNOW...RUNNING ROUGHLY FROM
DEXTER MISSOURI TO FAIRFIELD ILLINOIS. TO THE WEST OF THIS
LINE...A DUSTING TO AN INCH OF SNOW WILL BE POSSIBLY THROUGH
03Z...BUT NOT ENOUGH TO WARRANT HAVING A VALID WARNING. THEREFORE
WILL BE CANCELLING THE WARNING IN COUNTIES EAST OF THAT LINE.
WEST OF THIS LINE 1 TO 2 INCHES OF ADDITIONAL SNOW WILL BE
POSSIBLE OVER SOUTHERN ILLINOIS...2 TO 3 INCHES WILL BE POSSIBLE
OVER SOUTHWEST INDIANA...AND 3 TO 5 INCHES OVER WEST KENTUCKY/FAR
SOUTHEAST MISSOURI. OF COURSE SOME LOCALIZED BANDING WILL BE
POSSIBLE...SO SOME LOCAL AMOUNTS OF 6+ INCHES COULD STILL
OCCUR...ESPECIALLY OVER THE PENNYRILE REGION OF WEST KENTUCKY.
NORTHERLY WINDS WILL CONTINUE TO GUST THROUGH THE EVENING...BEFORE
LETTING UP A BIT TOWARD SUNRISE. BLOWING SNOW IS NOT IN THE
FORECAST...BUT MAY BE NEEDED ONCE THE SIGNIFICANT ACCUMULATIONS
GET GOING. DRIVING ON EAST/WEST ROADS WILL BE VERY TREACHEROUS.
FEEL THAT THE MODELS ARE STILL STRUGGLING TO HANDLE THE ARKANSAS
UPPER LOW INTERACTING WITH THE DEVELOPING LARGER SCALE TROUGH
OVER THE MISSISSIPPI VALLEY. GIVEN THE UNCERTAINTY...FEEL A WARNING TO
18Z IS STILL THE WAY TO GO. THIS UNCERTAINTY ALSO EXISTS FOR
TIMING OF CLEARING SATURDAY...SO WILL KEEP IT CLOUDY THROUGH THE
MORNING FOR MOST OF THE AREA WITH CLEARING IN THE AFTERNOON.
TEMPERATURES WILL BE COLD TOMORROW...STAYED WELL BELOW GUIDANCE IN
MOST LOCATIONS.
.LONG TERM... /SATURDAY NIGHT THROUGH FRIDAY/
MAIN CONCERNS SATURDAY NIGHT THROUGH SUNDAY ARE CLOUD COVER AND
TEMPS. SOUTHWEST LOW LEVEL FLOW WILL DEVELOP ON THE BACK SIDE OF
DEPARTING HIGH PRESSURE OVER THE APPALACHIANS. NAM/GFS TIME HEIGHT
CROSS SECTIONS BOTH INDICATE A VERY MOIST BOUNDARY LAYER DURING
THIS PERIOD. GIVEN THE VERY COLD AND POSSIBLY SNOW COVERED
GROUND...WARM ADVECTION COULD EASILY YIELD EXTENSIVE STRATUS.
FORECAST WILL BE MOSTLY CLOUDY FOR THIS TIME PERIOD. THIS WILL
KEEP OVERNIGHT TEMPS MILDER THAN ORIGINALLY THOUGHT...AND DAYTIME
TEMPS WILL END UP COOLER THAN MOS.
FOR SUNDAY NIGHT...A RATHER STRONG 500 MB SHORTWAVE IN NORTHWEST
FLOW ALOFT WILL RESULT IN A PERIOD OF STRONGER LIFT AND POSSIBLY A
LITTLE LIGHT RAIN/SNOW. THE BULK OF THE SHORTWAVE SUPPORT WILL PASS
NORTH AND EAST OF THE LOWER OHIO VALLEY...SO POPS WILL BE ONLY IN
THE SLIGHT CHANCE RANGE. A WEAK COLD FRONT ASSOCIATED WITH THE
SHORTWAVE WILL HAVE LITTLE EFFECT ON TEMPS LATER IN THE WEEK.
SURFACE HIGH PRESSURE WILL MOVE EAST ACROSS THE MID MISSISSIPPI
VALLEY ON MONDAY...THEN CONTINUE TO THE EAST MONDAY NIGHT AND
TUESDAY. SOUTHWEST RETURN FLOW AROUND THE BACK SIDE OF THE HIGH WILL
PRODUCE A WARMING TREND. HIGHS WILL BE AROUND 60 BY WEDNESDAY.
GFS ENSEMBLE MEANS REMAIN CONSISTENT WITH A DEEPENING 500 MB
SHORTWAVE TROUGH OVER THE PLAINS THURSDAY. 00Z ECMWF IS CONSISTENT
WITH TROUGHING IN THE SAME AREA...ALBEIT CONSIDERABLY WEAKER AND
LESS ORGANIZED. CONVECTIVE POTENTIAL LOOKS MINIMAL AT THIS TIME
BASED ON FORECAST TEMPS AND DEW POINTS. ISOLATED ELEVATED STORMS ARE
STILL POSSIBLE.
&&
.AVIATION...
SHOULD SEE LIGHT TO MODERATE SNOW OVER MOST OF THE AREA THIS
AFTERNOON AND TONIGHT. LOW MVFR TO IFR CONDITIONS WILL RESULT IN
THE SNOW. MVFR CEILINGS WILL PERSIST INTO THE MORNING HOURS AFTER
THE SNOWS COME TO AN END. LITTLE CONFIDENCE IN TIMING CLEARING.
GUSTY NORTH WINDS WILL CONTINUE THROUGH MUCH OF THE NIGHT BEFORE
TAPERING OFF TO AROUND 10 OR 12 KNOTS TOWARD MORNING.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR BALLARD-
CALLOWAY-CARLISLE-FULTON-GRAVES-HICKMAN-LIVINGSTON-MARSHALL-
MCCRACKEN.
WINTER STORM WARNING UNTIL 12 PM CST SATURDAY FOR CALDWELL-
CHRISTIAN-CRITTENDEN-DAVIESS-HENDERSON-HOPKINS-LYON-MCLEAN-
MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.
MO...WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR CAPE GIRARDEAU-
MISSISSIPPI-NEW MADRID-SCOTT-STODDARD.
WINTER STORM WARNING UNTIL 4 PM CST THIS AFTERNOON FOR BOLLINGER-
BUTLER-CARTER-PERRY MO-RIPLEY-WAYNE MO.
IL...WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR ALEXANDER-
EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JOHNSON-MASSAC-
POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-
WILLIAMSON.
WINTER STORM WARNING UNTIL 4 PM CST THIS AFTERNOON FOR JACKSON-
JEFFERSON-PERRY IL.
IN...WINTER STORM WARNING UNTIL 12 PM CST SATURDAY FOR GIBSON-PIKE-
POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
SHORT TERM...DRS
LONG TERM....MY
AVIATION...DRSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 455 AM CST FRI MAR 7 2008 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-081200- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 455 AM CST FRI MAR 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING WILL REMAIN IN EFFECT TODAY AND TONIGHT FOR THE ENTIRE QUAD STATE REGION. WIDESPREAD SNOWFALL AMOUNTS BETWEEN 3 AND 5 INCHES ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE. PLEASE REFER TO THE LATEST WINTER WEATHER PRODUCTS FOR ADDITIONAL INFORMATION REGARDING THE TIMING AND COVERAGE OF THE SNOWFALL. IN ADDITION...MINOR FLOODING WILL CONTINUE ON PORTIONS OF SEVERAL AREA RIVERS. REFER TO THE RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY. SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
207 PM CST FRI MAR 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM SNOW FULTON 36.51N 88.88W
03/07/2008 E0.0 INCH FULTON KY LAW ENFORCEMENT
MODERATE SNOW FALLING
&&
BPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
220 PM CST FRI MAR 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM SNOW EVANSVILLE 37.98N 87.54W
03/07/2008 M2.0 INCH VANDERBURGH IN TRAINED SPOTTER
0218 PM SNOW MAYFIELD 36.74N 88.65W
03/07/2008 E0.0 INCH GRAVES KY TRAINED SPOTTER
HEAVY SNOW IN MAYFIELD...LARGE FLAKES. A DUSTING OF SNOW
REPORTED
&&
BPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
242 PM CST FRI MAR 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 AM SNOW FORT BRANCH 38.25N 87.57W
03/07/2008 M1.2 INCH GIBSON IN TRAINED SPOTTER
HWY 168 EAST OF FORT BRANCH TO MACKEY INDIANA...WET WITH
PARTIAL SNOW COVERED ROADWAYS DUE TO BLOWING SNOW.
&&
SMITHPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
252 PM CST FRI MAR 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM SNOW FORT BRANCH 38.25N 87.57W
03/07/2008 M1.2 INCH GIBSON IN TRAINED SPOTTER
HWY 168 EAST OF FORT BRANCH TO MACKEY INDIANA...WET WITH
PARTIAL SNOW COVERED ROADWAYS DUE TO BLOWING SNOW.
CORRECTED FOR TIME OF REPORT.
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
258 PM CST FRI MAR 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM SNOW WINSLOW 38.38N 87.21W
03/07/2008 E3.0 INCH PIKE IN TRAINED SPOTTER
ROADS APPEAR TO BE IN GOOD SHAPE
&&
BPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
344 PM CST FRI MAR 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM SNOW WEST PADUCAH 37.08N 88.74W
03/07/2008 M0.2 INCH MCCRACKEN KY NWS EMPLOYEE
MODERATE SNOWFALL. ACCUMULATED SNOW DEPTH OF 0.2 INCHES
DURING THE PAST HOUR.
&&
SMITHThe national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81566, 81567, 81568, 81569.